Texas, 2009

Strong Wind in Texas, February 28, 2009

February 28, 2009 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas during the evening of February 27th. The front caused strong northerly winds which continued into the afternoon of February 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas during the evening of February 27th. The front caused strong northerly winds which continued into the afternoon of February 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 28, 11:31 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 28, 11:31 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1131 AM CST SAT FEB 28 2009

.UPDATE...
INCREASED WIND GUSTS.

&&

.DISCUSSION...
WINDS ARE GUSTIER THAN PREVIOUSLY ANTICIPATED. HAVE SEEN
OCCASIONAL GUSTS ABOVE 40 MPH AND THIS WILL CONTINUE THROUGH THE
AFTERNOON. HAVE INCREASED GUSTS IN THE GRIDS AND ZONES.
OTHERWISE...FORECAST LOOKS TO BE ON TRACK AND NO FURTHER UPDATES
ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 1126 AM CST SAT FEB 28 2009/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. NORTH WINDS OF
20 TO 30 KTS WITH GUSTS AS HIGH AS 40 KTS WILL CONTINUE THROUGH
THE EARLY AFTERNOON BEFORE GUSTS DIMINISH BY 22-23Z. WINDS WILL
DECOUPLE DURING THE EVENING AS PRESSURE GRADIENTS RELAX...BUT SFC
WINDS WILL REMAIN NLY NEAR 10KTS OVERNIGHT.

PREV DISCUSSION... /ISSUED 540 AM CST SAT FEB 28 2009/

AVIATION...BRIEF MVFR CIGS TIL 13Z KAUS TERMINAL SITE OTHERWISE
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. AVIATIONS
MAIN CONCERN THIS MORNING ARE THE WINDS. STRONG SURFACE RIDGING
TODAY WITH DRIVING UPPER DYNAMICS WILL RESULT IN NORTH WINDS
OF 20 TO 30 KTS WITH OCCASIONAL GUSTS TO 40 KTS TIL MID AFTERNOON.
NORTH WINDS WILL LOWER TO 15 TO 25 KTS DURING THE LATE AFTERNOON..
FURTHER DECREASING TO AROUND 10 KTS DURING THE EARLY EVENING HOURS.

PREV DISCUSSION... /ISSUED 354 AM CST SAT FEB 28 2009/

DISCUSSION...AFTER RECORD BREAKING HIGH TEMPERATURES
YESTERDAY...THINGS WILL BE QUITE DIFFERENT TODAY. THE NORTH WINDS
ARE REALLY STARTING TO PICK UP ACROSS THE REGION IN RESPONSE TO THE
COLD FRONT. WIND WILL BE THE MAIN STORY FOR TODAY. THE WINDS WILL
BE VERY STRONG OUT OF THE NORTH ALL DAY...WITH SUSTAINED WINDS OF
20 TO 30 MPH...AND WIND GUSTS UP TO 40 MPH. FOR THIS REASON...A
WIND ADVISORY IS IN EFFECT FROM 6 AM TO 6 PM. HIGH TEMPERATURES
TODAY WILL BE IN THE MID TO UPPER 60S...AND DEW POINT TEMPERATURES
WILL PLUMMET THIS AFTERNOON TO BETWEEN 10 AND 15 DEGREES.

AS THE WINDS DISSIPATE TONIGHT...WITH THE CLEAR SKIES AND DRY
ATMOSPHERE....OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE
30S...AND NEAR FREEZING FOR MANY LOCATIONS. AS THE DRY AIRMASS
RESIDES OVER THE REGION...TEMPERATURES WILL REBOUND BACK INTO THE
60S FOR SUNDAY...WITH A CONTINUED WARMING TREND THROUGH THE
WEEK...WITH TEMPERATURES REACHING 80 BY WEDNESDAY. OVERNIGHT LOWS
WILL HAVE A WARMING TREND AS WELL...WITH LOWS IN THE UPPER 30S
SUNDAY NIGHT...THEN WITH LOWS NEAR 60 BY MIDWEEK.

CONDITIONS WILL REMAIN DRY WITH NO RAIN CHANCES THROUGH THE
FORECAST PERIOD.

FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
TODAY. NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
SPREAD ACROSS THE AREA...WHILE RELATIVE HUMIDITIES FALL BELOW 15
TO 20 PERCENT. THESE CONDITIONS WILL PERSIST THROUGH 6 PM. ELEVATED
FIRE WEATHER CONDITIONS WILL CONTINUE SUNDAY AND MONDAY DUE TO
VERY LOW RELATIVE HUMIDITIES...HOWEVER WINDS WILL BE BELOW THE
CRITICAL 15 TO 20 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  35  60  37  71 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  63  32  62  28  72 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     64  32  64  34  73 /  -    0   0   0   0
BURNET MUNI AIRPORT            57  31  60  32  68 /   0   0   0   0   0
DEL RIO INTL AIRPORT           73  39  69  42  75 /  -    0   0   0  -
GEORGETOWN MUNI AIRPORT        59  32  59  34  70 /  -    0   0   0   0
HONDO MUNI AIRPORT             64  30  65  33  73 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        63  31  63  33  73 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   62  34  61  33  71 /  -    0   0   0  -
SAN ANTONIO INTL AIRPORT       64  32  67  37  73 /  -    0   0   0   0
STINSON MUNI AIRPORT           66  33  64  35  73 /  -    0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

05/25
Hazardous weather outlook, Feb 28, 5:05 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CST SAT FEB 28 2009

TXZ171>173-183>194-202>209-217>225-228-011115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT FROM 6 AM TO 6 PM. SUSTAINED NORTH
WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH OCCASIONAL GUSTS TO 40
MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS SHOULD EXERCISE CAUTION.

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 6 PM FOR GUSTY
NORTH WINDS OF 20 TO 30 MPH AND RELATIVE HUMIDITIES FALLING BELOW
20 PERCENT. THESE CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT
TO CONTROL ACROSS THE WARNED AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ELEVATED FIRE WEATHER CONDITIONS FOR THE SPREAD OF FIRE MAY EXIST
SUNDAY AND MONDAY IN THE DRY AIRMASS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Caldwell

When
February 28, 1:25 PM CST to 1:35 PM CST
Where
Caldwell forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Law enforcement officers in Martindale reported power lines and traffic control lights blown down at the intersection of Highways 142 and 80. At 1:15 PM the winds at San Marcos Municipal Airport, approximately 3.5 miles to the north-northwest, were measured by the ASOS at 36 mph with gusts to 45 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152916.